Tramadol for pain?

iVillage Member
Registered: 02-18-2013
Tramadol for pain?
2
Tue, 02-19-2013 - 11:50am

My doctor prescribed Tramadol HCL 50 mg as needed every 6 hours but I am very concerned about becomming addicted to it. I have yet to take the first pill. Do you have any advice?

Avatar for cmkarla
Administrator
Registered: 01-03-2001
Thu, 02-28-2013 - 8:30am

Hi Mary and welcome to the board. Have you discussed your concerns with your doctor? He or she may be able to provide you with some additional advice to help alleviate your concerns.

Good luck and let us know how it is going with the Tramadol.

Karla
Community ModeratoriVillage.com

iVillage Member
Registered: 06-06-2000
Thu, 03-07-2013 - 5:23pm
I have been taking Tramadol for about 5 years for pain and I take one or two a day. Yes, there is some dependency on the medication, which is very different from addiction. Your body gets used to the tramadol and you can feel pretty horrible if you just stop taking it. Addiction, however, is when you do things like break the law in order to get a drug, it is taking over your life, etc. I doubt very much that if you have never had any problem with addiction that you will now. It works fantastically for me, helping me function at a physically demanding job; I work as an ICU nurse with 12 hour shifts. If I run out, the searing pain in my neck and shoulder are what motivates me to call my doctor for a new prescription vs any withdrawal symptoms; I've actually never noticed any. I will tell you that one of the side effects is feeling "awake" and more alert, so don't take it at bedtime. This is a huge plus for me, though, since fatigue and feeling foggy are such a problem for FM sufferers. My only advise is to try taking it, once a day, and see how you feel. If you notice a huge improvement in your pain and other symptoms, then I'd say the benefits outweigh any risk of addiction. If, however, you have a history of drug and alcohol, gambling, or any other addictive behavior, (Words with Friends doesn't count!) talk to you doctor about trying something else. If you research the drugs used for FM, you will find that almost all of them can cause dependency: The sad truth is that even antidepressants have a history of physical addiction and very severe withdrawal symptoms, but no one wants to discuss those because there's too much money to be made. If you have any questions, feel free to ask.